Did intuniv initially cause anger then get better

Discussion in 'General Parenting' started by lsa, Apr 5, 2012.

  1. lsa

    lsa New Member


    I am new to posting and appreciate any support. My 9 yo son is taking medicine to treat ADHD for the first time. He has always had a very pleasant, positive attitude and gotten along well with his brothers. However since he has been taking intuniv (now on 2mg at day 17) his has 1-2 instances a day where he is irritable, angry and negative. Things that wouldn't phase him in the past - he makes a big deal about. I am just curious if anyone else experienced this initially and if it got better as your child adjusted to the medicine? His teacher reports that he is pleasant, less impulsive, less hyper and more focused at school; and he is not having these issues at school - only with me, my husband and his brother(s).

    Thank you!
  2. InsaneCdn

    InsaneCdn Well-Known Member

    Hi, Lori - and welcome.
    Just curious.. are these "incidents" happening in a predictable pattern? as in... after school, or around supper time...?

    I'm not familiar with this particular drug, but many of the ADHD medications have a noticable effect when they wear off. It may be that he needs some sort of a booster dose after school, or it may not be the "best" medication for him, even if it seems to be working.
  3. bigbear11

    bigbear11 Guest

    Hi Isa,

    We tried Intuniv for a few months and we did see some of the irritability at the onset. I think it was just her getting used to the medicine. However, It ended up not being the best choice for her. I do know a some people who it has been great for. It is a non-stimulant which certainly has a lot of appeal. One thing about ADHD medications (and I guess all medications for that matter) is that what work for one person may or may not work for another so don't get discouraged. As Insane said, he may have to try some different ones until he finds "the" one for him. That being said, you didn't mention how long he had been on Intuniv. I would make sure and give it a few months (unless you see serious issues) before you decide. With non-stims, it can take 3-4 weeks to be therapeutic.

    Good Luck!
  4. pepperidge

    pepperidge New Member

    I just want you to know that when my son was put on it, he developed major aggression after a few days to the point of driving my husband out of the house one night. We stopped it and started again a few months later, same thing. It was just fits of aggression not constant but a level way up from what we were seeing. psychiatrist poo pooed adverse reaction, but there have been some case reports and it was certainly something we saw. It took a couple of weeks for the aggression to subside once we took him off it.
  5. jal

    jal Member

    We have not seen any major aggression on it & our difficult child cannot handle stims at all. This has worked well for him, it doesn't make him angry or tired, but he also takes 3mg at night before bed. He doesn't take it during the daytime and never has.
  6. buddy

    buddy New Member

    my son uses a medication in the same class and it is the medication that helps reduce aggression for him. He started it a few years ago ....again. Actually when I adopted him, he was 2.9 yrs and he came to me on it (for us Clonidine) in a very small dose. I had to break tabs that were .1 mg into fourths back then. But I didn't know what it was for when I adopted him, LOL.... could have been a BIG clue what was to come...HAHA!

    So, if this form (tenex in the form of intuniv) does not work, there is Clonidine and my son also uses patches so it is on him seven days a week 24 hours a day which evens it out much more for him. If you see a pattern of ups and downs that could be another option.

    Also because it can make them sleepy (and that can be just at the beginning or when the dose is increased for a while) the fact that they are tired can be why they are grumpy. But of course it can just be the medication. Kids just react differently...everyone is individual in how they respond to things.

    I am sure you know, but it is a blood pressure medication so if he gets up quickly after lying down he can have an orthostatic BiPolar (BP) drop and it makes them feel light headed. should always sit first, make sure you are not light headed (move legs around while sitting there to get blood flowing) and then stand. My son is a sensory seeker so when he figured out what caused that he did it on purpose all the time for a while, uggg THAT was frustrating because the school saw him as a danger to himself.